Illinois, 2001

Hail and Damaging Winds in Illinois, July 17, 2001

July 17, 2001 · NWS LSX · 4 events in 1 county or zone

A severe thunderstorm caused scattered damage across Greene County. At Wrights, trees were down and a machine shed was severely damaged by wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A severe thunderstorm caused scattered damage across Greene County. At Wrights, trees were down and a machine shed was severely damaged by wind gusts. In the Greenfield area, trees and power lines were down and a 2 car garage lost its door and part of the roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 2:45 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 17, 2:45 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT TUE JUL 17 2001

OBVIOUSLY...RING OF FIRE CVTV TRENDS WL PERSIST DURING PD...HWVR
MDLS OFFERING LTL ASSISTANCE IN TRYING TO PIN TIMING AND LOCATION OF
GRTST PCPN THRT.  THINK EACH ONE OFFERS SM SLIVER OF TRUTH...BUT
OBVIOUSLY NO ONE SOLN IS TOTALLY CORRECT.   THAT SAID...RECENT
HISTORY SUGGESTS THAT AVN HAS BEEN MOST CORRECT WITH ITS QPF
OUTPUT...OR PERHAPS (MORE CORECTLY) THE LEAST WRONG.

INITIAL ROUND OF CNVTN OVR W CNTRL IL WL DROP SE AND MAY CLIP E
SECTIONS OF AREA EARLY THIS EVE.  MDLS ARE SIMILAR IN HINTING AT
ANOTHER MCS FORMING LTR TNGT/ERY WED MRNG MID MO RVR VLY...AND THIS
SYSTEM WL TRY TO ROLL ESE ACR MOST OF LSX CWFA.   GOING FCSTS
ALREADY HAS CHC POPS IN AND WL CONT WITH THESE TRENDS.  IF AVN
OUTPUT IS CORRECT THESE POPS WL BE WAY TOO LOW...BUT ANOTHER
APPARENT ERROR IN THE MDLS AS OF LT HAS BEEN TO PUSH PCPN TOO FAR W
BNTH RDG.

WL KP CHC POPS GOING INTO THU NGT WITH A SLGT WKNG NOTED OF UPR RDG
ACR AREA...AND A CORRESPONDING WKNG OF THE CAP.

OTHER PROBLEM IS HEAT HEADLINES.  ALREADY HV ADVSRY OUT INTO WED FOR
COUNTIES ARND STL METRO WHERE DWPTS REALLY POOLED THIS AFTN...AND WL
XPAND TO INCL CNTRL/SE MO.  ATTM WL HOLD OFF OVR N ZNS...AS CLD
DEBRIS AND PCPN THRT MAY KP THEM BLO CRITERIA FOR WED.

.STL...HEAT ADVSRY THRU WED..CNTRL...E CNTRL...SE MO...AND SMALL
PART OF SW IL

TRUETT

In the hours before

Special weather statement, Jul 17, 3:20 PM CST, 2 hours 20 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT TUE JUL 17 2001

THE SEVERE WEATHER THREAT:  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER PARTS OF ILLINOIS...GENERALLY ALONG AND EAST OF A
MOUNT STERLING...NASHVILLE LINE.

FOR THE PERIOD:  REMAINDER OF THIS AFTERNOON AND INTO THIS
EVENING.

THE WEATHER OUTLOOK:  THUNDERSTORMS WHICH FORMED OVER WEST CENTRAL
ILLINOIS AROUND MID AFTERNOON WILL BE DROPPING SOUTHEAST THIS
EVENING...BRINGING A THREAT OF SEVERE THUNDERSTORMS TO PARTS OF
SOUTHERN ILLINOIS INTO THE EARLY EVE!NING HOURS.  THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...ALONG WITH
HEAVY RAIN.

TRUETT

The radar

The St Louis radar (KLSX), 83 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 17, 5:40 PM CST
Where
Greene County, Wrights
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.383, -90.300

Thunderstorm Wind, Greene

When
July 17, 5:45 PM CST
Where
Greene County, Greenfield
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.333, -90.217

Hail, Greene

When
July 17, 5:45 PM CST
Where
Greene County, Greenfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.333, -90.217

Thunderstorm Wind, Greene

When
July 17, 5:50 PM CST
Where
Greene County, 2 mi S of Greenfield
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.300, -90.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258329, 5258330, 5258331, 5258332.